MIAMI, Fla. — The Miami field office of the Drug Enforcement Administration warned Florida communities there had been an increase in mass-overdose events across the Sunshine State related to drug supplies laced with a synthetic opioid.
The DEA said synthetic opioids like fentanyl are inexpensive to produce, highly addictive and are being mixed with other illicit drugs to drive addiction and create repeat buyers. The DEA and other experts have said a dosage as small as two milligrams is enough fentanyl to be deadly for some adults.
According to the DEA, there have been synthetic opioid mass-overdose events (three or more overdoses occurring close in time and at the same location) in at least three Florida counties over the last two weeks. Those events have resulted in hospitalizations and deaths.
- More can be done to battle fentanyl in Tampa Bay, local advocate says
- Synthetic opioids continue to be main driver for drug overdoses: CDC
Mass-overdose events typically occur when criminals market drugs like cocaine, meth, or heroin when the drug is actually a synthetic opioid like fentanyl or when drug dealers sell fake prescription pills that look legitimate but actually are laced with fentanyl, the DEA said.
The Centers for Disease Control and Prevention said the signs to look for with a fentanyl overdose include:
- small, constricted 'pinpoint pupils'
- falling asleep or losing consciousness
- slow, weak, or no breathing
- choking or gurgling sounds
- limp body
- cold and/or clammy skin
- discolored skin (especially in lips and nails)
If you think someone is overdosing, even if you're not sure, the CDC said to take the following steps:
- Call 911
- Administer naloxone (NARCAN), if available
- Try to keep the person awake and breathing
- Lay the person on their side to prevent choking
- Stay with the person until emergency assistance arrives
Naloxone/Narcan is available over the counter at pharmacies across Florida. It's also available in every county in the state of Florida. A full list of locations can be found here.